Alert archive / Kansas / High Wind Watches in 2022

High Wind Watch 5, NWS Dodge City, KS

April 20, 202227 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 20, 2022, 2:27 PM CDT for 27 counties in Kansas. It took effect at Apr 22, 2022, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2022, 2:27 PM CDT (19:27 UTC)
In effect from
Apr 22, 2022, 12:00 PM CDT
Expired
Apr 22, 2022, 2:43 AM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 579 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-560 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
579 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS73 KDDC 201927
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
227 PM CDT Wed Apr 20 2022

KSZ030-043>045-061>064-074>078-084>088-211200-
/O.NEW.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
227 PM CDT Wed Apr 20 2022 /127 PM MDT Wed Apr 20 2022/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

* WHAT...South winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles. Blowing dust
  could reduce visibility at times especially in open areas and
  will add to the travel difficulties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

TATRO

$$
3 follow-up statements
619 
WWUS73 KDDC 210844
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
344 AM CDT Thu Apr 21 2022

KSZ031-046-065-066-079>081-089-090-212300-
/O.EXA.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
344 AM CDT Thu Apr 21 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  during the day. Visibilities may be reduced to less than one
  mile at times due to the blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

KSZ030-043>045-061>064-074>078-084>088-212300-
/O.CON.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
344 AM CDT Thu Apr 21 2022 /244 AM MDT Thu Apr 21 2022/

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...South winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  during the day. Visibilities may be reduced to less than one
  mile at times due to the blowing dust.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
918 
WWUS73 KDDC 211833
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
133 PM CDT Thu Apr 21 2022

KSZ030-043>045-061>064-074>078-084>088-221200-
/O.UPG.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
/O.NEW.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
133 PM CDT Thu Apr 21 2022 /1233 PM MDT Thu Apr 21 2022/

...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ FRIDAY
TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From noon CDT /11 AM MDT/ Friday to 1 AM CDT /midnight 
  MDT/ Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will also be possible with the
  high winds. Areas of lowered visibility will be possible which
  will add to the travel impacts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

TATRO

$$

KSZ031-046-065-066-079>081-089-090-221200-
/O.CON.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
133 PM CDT Thu Apr 21 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Rush, Pawnee, Stafford, Comanche, Kiowa, Pratt, Ellis, 
  Edwards and Barber Counties.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Scattered power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will also be possible with the
  high winds. Areas of lowered visibility will be possible which
  will add to the travel impacts..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

TATRO

$$
294 
WWUS73 KDDC 220743
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
243 AM CDT Fri Apr 22 2022

KSZ031-046-065-066-079>081-089-090-230000-
/O.UPG.KDDC.HW.A.0005.220422T1700Z-220423T0600Z/
/O.EXA.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
243 AM CDT Fri Apr 22 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 AM CDT
SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From noon today to 1 AM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will also be possible with the
  high winds. Areas of lowered visibility will be possible which
  will add to the travel impacts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ030-043>045-061>064-074>078-084>088-230000-
/O.CON.KDDC.HW.W.0007.220422T1700Z-220423T0600Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
243 AM CDT Fri Apr 22 2022 /143 AM MDT Fri Apr 22 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From noon CDT /11 AM MDT/ today to 1 AM CDT /midnight 
  MDT/ Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust will also be possible with the
  high winds. Areas of lowered visibility will be possible which
  will add to the travel impacts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 20, 2:25 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
225 PM CDT Wed Apr 20 2022

...Updated Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1208 PM CDT Wed Apr 20 2022

17Z winds continue to gust behind a departing surface low and cold
front which as moved into central Kansas. Winds should continue to
diminish through the rest of the afternoon.

Tonight a surface low in Colorado will move into the Texas
panhandle and the surface winds should turn more easterly.
Moisture flow around the low should start creeping back into our
southeast zones by morning with stratus clouds increasing and
perhaps some drizzle developing by morning. Lows will range from
the 40s out west to the 50s in the southeast.

Thursday during the day will present a situation where the
temperature forecast may be a challenge. Models are showing the
stratus deck, patchy drizzle, and east winds continuing through
much of the day with the triple point in Oklahoma not entering
into Kansas until late afternoon. It could set up a scenario
where it will be hard to get into the 70s for areas north of the
warm front as the east winds and clouds could be socked in for
much of the day. Areas along the Oklahoma border will have the
best chance to warm up as we could see clearing by mid to late
afternoon. Adjusted high temperatures slightly by cooling them 5
degrees from the previous forecast but this could still be too
warm if we stay socked in with clouds all day. Storm chances
should also stay low through much of the day with only a decent
chance of storms by sunset through 03Z as the low level jet
increases in central Kansas and Oklahoma.

.LONG TERM...(Thursday night through Wednesday)
Issued at 215 PM CDT Wed Apr 20 2022

For Thursday night as the triple point moves into our southeast
zones and the low level jet increases our chances of storms will
increase however it will be a narrow window as the storms will
quickly move into Wichita's area. Based on forecast skew-t models
in the area it also looks like the storms will be elevated in
nature and with the shear profiles we could see hail as the main
threat.

Friday we will have an approaching longwave trough moving into the
desert southwest and a deepening surface low in northeast
Colorado. Surface winds should increase right after sunrise and
stay strong all the way into early Saturday morning. Sustained
winds out of the south should be in the 25-35 mph range and we
could see highest gusts nearing 60 mph. Highs on Friday should
make it into the upper 80s to low 90s. Storm chances in the
afternoon look iffy at this point as we will have a strong cap
through much of the day and holding into the late afternoon.
Medium range models are showing convective initiation with a 700
mb shortwave along the dryline after 21Z for areas between highway
83 and 283...but this will be dependent on how the cap erodes.
Night time convection looks like a better bet from Friday night
into Saturday morning as the main upper trough ejects into the
central plains with a strong cold front and a low level jet of up
to 65 kts ahead of the front. A fast moving overnight squall line
looks to be the mode of convection. With the surface winds already
screaming it looks like this particular setup would be more of a
wind event as the storms could mix some of the strong 700-850 mb
winds to the surface.

After Saturday morning the weather pattern looks to dry out again
into early next week. A second cold front should come in Sunday
morning dropping our high temperatures into the 60s. The colder
air should hang in the central plains until at least next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM CDT Wed Apr 20 2022

Strong winds will continue through 21-22Z for all the airport
sites and then we should see the winds quickly diminish through
the late afternoon and early evening. Cloud ceilings will start to
fall after 09Z with moisture coming in from the north and we will
see at least MVFR flight conditions for DDC, LBL, and GCK after
12Z. There is potential for IFR flight conditions and drizzle for
these aiport sites from 12Z-18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  73  63  90 /   0  20  10  10
GCK  45  73  60  91 /   0  10  10  20
EHA  45  85  56  92 /   0   0  10  20
LBL  50  84  60  91 /   0  10  10  20
HYS  44  70  62  90 /   0  20  20  10
P28  54  73  67  89 /  20  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday afternoon through late Friday night
for KSZ030-043>045-061>064-074>078-084>088.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Apr 20, 3:30 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
330 AM CDT Wed Apr 20 2022

KSZ030-031-043>046-061>066-074>081-084>090-210830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
330 AM CDT Wed Apr 20 2022 /230 AM MDT Wed Apr 20 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Isolated thunderstorms will be possible across central and south
central Kansas late Thursday afternoon into Thursday evening. Any
storm that develops will have the potential to become severe with
large hail the primary hazard.

Thunderstorms will be possible again late Friday in vicinity of a
dryline expected to bisect a portion of southwest Kansas. Although
uncertainty remains in regard to more finite details, the potential
for severe weather does exist.

There is an elevated fire weather risk Friday due to expected
gusty south-southwest winds and lower relative humidity across
much of southwest Kansas. Similar conditions are likely Saturday.
Outdoor burning is discouraged both days.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:28 PM CDTFire Weather WatchDDCHamilton, Morton, Stanton36 hr

Nearby

High Wind Watches in Kansas, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.